This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
For the past few weeks, I have been feeling really dizzy (not just when I stand up/sit down quickly, but all the time) and lately, I have been hallucinating. I see things that are real (eg. buses) and things that are not real (eg. white ghost-like figures). I see bright lights around some people. I have also been smelling things and hearing things that aren't there. I also think that someone has said something to me, when no one has been talking, or that I have said something to someone, and I haven't. I can 'recall' conversations, but I never actually had them with ANYone.
I have been under a fair amount of stress lately, but no more than any other 19 year old university student. I did have a close friend of mine die four months ago, but I have dealt with that grief.
The doctor has done a blood test and has ordered a CT scan for me.
What sort of things could be bringing on the hallucinations? I have never had it before, nor is there any family history of neurological disorders. COuld it just be brought on by stress, or something I ate/drank, or should i get the CT scan done to rule out tumors etc? I am really worried about this, because obviously it isn't normal, and two doctors haven't helped. I am just after a bit of information about this sort of thing!
Hallucinations may be caused by different conditions.
1. Drugs either prescription medications or street drugs can cause hallucinations.
2. Alcohol either its intoxicating effects or withdrawal from it
3. Medical Illnesses like brain tumors, high fever due to an infection may also be a cause of hallucinations.
4. Psychiatric problems like schizophrenia or depression may be the cause of hallucinations.
Treatment depends on the cause of the hallucinations. The discontinuance of alcohol or any drug-causing hallucinations will stop the hallucinations.
Treating the primary medical problem also stops the hallucinations.
With psychiatric problems, if this is mainly caused by depression, treating the depression with antidepressants ususally helps in the treatment of he hallucinations. In schizophrenia, it is necessary to be medicated with an antipsychotics like Risperdal to lessen or treat the hallucinations.
I recommend seeing a psychiatrist to determine what is causing the hallucinations.
I have heard that over the counter drugs like Tums in excess, Ambien and some other prescription drugs can cause visual hallucinations. Which prescription drugs are those? I have a friend who is on multiple medications and hallucinating but doesn't know if it is her depression, menopause, Graves' disease or one of her medications that is causing the hallucinations. Her psychiatrist doesn't seem too interested and just gives more or different medication. Thank you for your response.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.